Reser­va­tions about sleep aid

Penticton Herald - - LIVING - KEITH ROACH

DEAR DR. ROACH: I am a 41-year-old man liv­ing with clin­i­cal de­pres­sion and chronic anx­i­ety.

Though my con­di­tion has been well-main­tained through cog­ni­tive be­hav­ioral ther­apy as well as med­i­ca­tion, I have a great deal of dif­fi­culty sleep­ing at night.

A dif­fer­ent medicine, Re­meron, left me un­able to shake the grog­gi­ness at day­break. My doc­tor has since switched me to a low dose of Sero­quel (25 mg per day) for sleep.

I re­cently came across an ar­ti­cle on so­cial me­dia that sug­gests that stud­ies have con­nected this use of Sero­quel to Parkin­son’s dis­ease, car­diac is­sues and some­thing called neu­rolep­tic ma­lig­nant syn­drome. There is a great deal of heart dis­ease in my fam­ily. I’m cu­ri­ous about your thoughts on this.

AN­SWER: Que­ti­ap­ine (Sero­quel) is clas­si­fied as an an­tipsy­chotic med­i­ca­tion, one to help peo­ple with dis­turbed think­ing pro­cesses, such as in schizophre­nia or bipo­lar dis­or­der.

It is a pow­er­ful med­i­ca­tion with sig­nif­i­cant po­ten­tial for side ef­fects — for ex­am­ple, se­da­tion, which can be lifethreat­en­ing in com­bi­na­tion with opi­ates (mor­phine-like drugs) or ben­zo­di­azepines (like Val­ium).

The se­da­tion ef­fect can be used to treat peo­ple with in­som­nia, but I am very cau­tious about pre­scrib­ing it for this use, and leave it only to psy­chi­a­trists and other ex­perts. Sero­quel has even greater risks in peo­ple over 65.

Sero­quel of­ten in­creases blood pres­sure, and rou­tinely in­creases choles­terol. It may cause weight gain (al­though at the low dose of 25 mg, this is less likely, es­pe­cially com­pared with Re­meron). All of th­ese in­crease risk of heart dis­ease.

Your reg­u­lar doc­tor should be mon­i­tor­ing weight, blood pres­sure and choles­terol, es­pe­cially given your fam­ily his­tory. It also can af­fect the elec­tri­cal reg­u­la­tion of the heart, so mon­i­tor­ing with an EKG is ap­pro­pri­ate in peo­ple with risk fac­tors.

Sero­quel can cause move­ment changes that re­sem­ble Parkin­son’s dis­ease, but this is un­usual. Th­ese al­most al­ways go away if the drug is stopped.

Neu­rolep­tic ma­lig­nant syn­drome is a ter­ri­fy­ing and, thank­fully, very rare syn­drome of fever, con­fu­sion and mus­cle rigid­ity.

It usu­ally be­gins within two weeks of start­ing the med­i­ca­tion, but it can hap­pen at any time. It needs to be rec­og­nized and the drug stopped im­me­di­ately.

Most peo­ple on low-dose Sero­quel do fine. How­ever, there are enough risks to this med­i­ca­tion that I rec­om­mend to my stu­dents and res­i­dents in in­ter­nal medicine not to pre­scribe it. There are some times when it is rea­son­able, if the pa­tient is care­fully fol­lowed.

DEAR DR. ROACH: I re­cently saw a new eye doc­tor, who told me I had a “freckle” on my retina. He said he thinks it’s be­nign and wants to follow up in six months.

I am anx­ious and won­der if I should see a retina spe­cial­ist right away. Is it treated by laser? How is it di­ag­nosed if it is not be­nign?

AN­SWER: I sus­pect your doc­tor is talk­ing about a choroidal ne­vus, the most com­mon pig­mented le­sion of the retina.

A few per cent of the pop­u­la­tion have this con­di­tion. They usu­ally ap­pear in child­hood, and are rare in darkly pig­mented in­di­vid­u­als.

Like skin moles (freck­les), a small num­ber of th­ese will turn can­cer­ous: Roughly, one per­son among 500 with choroidal ne­vus will de­velop melanoma in 10 years.

Some char­ac­ter­is­tics of the le­sions pre­dict the like­li­hood of pro­gres­sion. For this rea­son, care­ful ob­ser­va­tion is the key to iden­ti­fy­ing those nevi that are at risk for turn­ing can­cer­ous. Apart from the small risk of can­cer, they rarely re­quire treat­ment.

Read­ers may email ques­tions to ToYourGoodHealth@med.cor­nell.edu.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.